Will side effects be much worse on a higher dose of clozapine?


#1

my other half has been on this medication for 2 years and I don’t think the dose he’s on at the moment is high enough,as he still has a lot of paranoid thoughts and dillusions but he’s reluctant to up it as he’s worried about the side effects.He literally looks like a zombie within an hour of taking it.Does anybody else suffer from this as?im starting to worry he just wants to go to bed so he doesn’t have to deal with day to day life as a lot of the time when I check in on him he’s not even asleep.So hard,I understand he probably just wants to escape sometimes when feeling unwell.


#2

It’s been a long long time since I’ve been on Clozapine. But I hid in bed a lot of times too. I wanted to sleep. I was tired, but the hallucinations, the voices, the tactile hallucinations, the other gifts of the head circus were keeping me awake no matter how tired I was. Sometimes I was oblivious to the world around me so I didn’t answer people when they spoke to me because I couldn’t hear them over the noise in my head. I wouldn’t have ignored them if I heard them.

It’s hard getting that med mix right. Has this been happening for two years straight? Or has it just been coming on?


#3

it is very hard with the meds,he was taking olanzapine to start but that didn’t control any of his symptoms,then there was the injection every 2 weeks which also did nothing for him and eventually prescribed clozapine two years ago which has mellowed his anger but also makes him very sleepy,the paranoia is always there and always has been.He’s on 300mg at the moment.He says he cant handle any more.
Have advised him to talk with his doctors/careworkers but theres only so much I can say or do because when I mention talking to professionals he accuses me of trying to put him back in hospital.Do I just let him sleep his life away?It feels like we’re going round in circles.Just want him to be happy.


#4

My experience is as long as you do it gradually the side effects are usually the same. Dont just jump up, then bad things happen. I had to get off of it because of being too sleepy all the time. My guess is that it would get worse with more meds though, more stuff to make you sleepy


#5

I took clozaril at night.


#6

He has to take it morning and night,its a tricky one he doesn’t want to up it because he suffers from a lot of the side effects,tiredness,dribbling,constipation and dizziness and thinks they may get worse,which is not nice for anyone to deal with on a daily basis aswell as the paranoia and dillusions that come with schizophrenia and the fact that we have 4 young children that have started to notice that he’s abit different in the way that he sleeps all day and night and his moods,dont know what to do for the best!will he ever be well and how do we get there?long road.


#7

One particular side effect worsened for me when I tried a higher dose. I immediately cut it back down. Has your husband tried other medicines? It could be the lethargy that sends him to bed.


#8

My understanding is that 300 mg of Clozapine is a pretty low dose. My son is currently prescribed 350.

This article says: A maintenance dose of 300 to 600 mg/day is usually required for efficacy. Doses higher than 900 mg/day are not recommended. In the elderly and medically ill population, the titration may need to be slower, and maintenance doses are typically in the 100 to 150 mg/day range. However, due to great interindividual variability in clozapine metabolism, rare patients can reach toxic levels with low doses like 100 mg/day, and some patients fail to achieve therapeutic levels with 900 mg/day.
http://www.uptodate.com/contents/guidelines-for-prescribing-clozapine-in-schizophrenia

His pdoc prescribes the big doses at night due to sedation. So he’s 300 mg at night and 50 mg in the morning. My son sometimes gets dizzy but it’s usually after not eating much that day and standing up to quickly. His overall tiredness seems to be from not sleeping a sound sleep. I’ve read that with SZ parts of the brain that usually shut down during sleep to allow it to rest doesn’t happen. He drools and sweats while sleeping but he always did even as a child. I know it can cause constipation but adding more fiber to his diet may help with that.

My son gets upset with me when I discuss his medications. He thinks I’m trying to fix him and he doesn’t need to be fixed. Recently I had his nurse try to explain to him about the three main neurotransmitters that we are trying to regulate. Regulated them will not change his personality or beliefs. I go to all my son’s pdoc appointments with him which is every month or two. Perhaps go with your husband on his next appointment and give him notes on what you are seeing. My son talks about weight gain from Clozapine as a reason to not take as much. It’s a reason that he thinks we will take into consideration but I personally think he just doesn’t want to take it because he doesn’t think he needs it so he uses weight gain. He is a healthy weight. Flat stomach when standing up but pinches skin like it’s fat when sitting down.

I was told once by my support worker that sometimes prescribing an anti-anxiety med can help more then upping anti-psychotics as the anxiety can be what is triggering the psychosis symptoms so maybe that could be looked into.


#9

in my case yes, higher dose made me worse, so consult to a psychiatrist and see if you can lower the dose or change his meds or not and tell him you want him to go to psychiatrist just to regulate his dosage or changing his med and nothing more.


#10

Thanks all,some good advice.He’s finally agreed to see his psychiatrist for a medication review after a bad few days and BarbieBF your replies are very helpful,thankyou!


#11

Some side effects are dose-related and others are not related to the dose. For example, I asked a med prescriber, “How could I be developing diabetes from a subclinical dose of Seroquel?” and she said diabetes from Seroquel is not dose-related.

Jayster


#12

Lilly -

My son has been on Clozapine for the last 8 years. It has not adequately addressed his symptoms… He is now taking a dose of 600mg. Other meds have been added but none have really helped so they have been discontinued.

The highest dose of Clozapine that my son has been on was 900mg. It didn’t improve anything. It only gave him more side effects. Some of the side effects at the highest dose included slurring his words and oculogyric crises.

His usual side effects on all of the different doses that he has tried include sweating, drooling, extreme tiredness and excessive sleeping. This is such a hard medicine to be on, especially when he’s had such disappointing results.

So to answer your question - yes my son’s side effects were worse on the highest dose.